Patient Comments: Low Potassium - Symptoms and Signs

What are your hypokalemia symptoms and signs?

Comment from: warbotrain, 65-74 Male (Patient) Published: March 19

I was hiking with friends on Saturday which was all uphill and pretty steep. About 500-600 feet elevation gain in about a mile. Anyway, near the top I started feeling faint and shaky and told my friends I had to sit down. My heart was racing, I felt nauseous and they said I was having a hard time talking with them. I kept trying to get enough oxygen but never got enough. My fingers were tingling. After 35 minutes of this (and standing up and trying to walk again but feeling faint every time and wobbly-kneed). So they insisted on calling 911 over my objections. This resulted in emergency medical people climbing up the trail to get me. They called in a helicopter and it found a small patch to land on and they flew me down to the roadway where an ambulance was waiting to take me to the hospital. I was in the ER for 5 hours (by then feeling just fine) but they did heart and blood tests, etc. and admitted me for overnight observation. Fortunately, my heart tests came back fine, I felt fine, and the doctor said my potassium level was extremely low and I was severely dehydrated when I arrived in the ER. So they blamed the incident on those two factors. I have been told to eat bananas, etc., and check in with my physician. I take HCTZ 25 mg. per day and Paxil 10 mg. They didn't worry about the Paxil but did advise that I consult my doctor about changing my HCTZ (which has handled my hypertension fabulously for over ten years). End of my story -- scary but it came out OK.

Was this comment helpful?Yes
Comment from: natasha, 35-44 Female (Patient) Published: October 11

Have been on potassium tablets along with other tablets for anemia and have been on anti-depressants and Xanax(alprazolam) for anxiety etc for the last 4 months. I haven't been on the potassium tablets for the last month, couldn't find script etc and have noticed that I have felt extremely tired esp when I take the Xanax. I have been in public places and have fallen asleep and have had the ambulance called which is embarrassing because to the outside world I look like I am on drugs and out of it. For that reason I have had to try to severely reduce the amount of Xanax which I am supposed to take 3 times a day. I will be seeing the doctor next week but was wondering if you had any information for me in the meantime that would help. Regards Natasha

Was this comment helpful?Yes
Comment from: GrannaMyra, 35-44 Male (Caregiver) Published: January 31

Young 36 year old male has severe joint pain in most joints from head to toes, especially knees and back. His body is not retaining fluid. His body mass shows only 30% fluid even drinking at least a gallon of water every day. I wonder if the potassium or magnesium levels are too low and causing this pain. All blood tests, x-rays, and MRI show healthy bone structure.

Was this comment helpful?Yes
Comment from: tess, 65-74 Female (Patient) Published: May 29

I had a very scary intro to Hypokalemia. I had prep for a colonoscopy and the procedure went normally, I had a headache and dizziness that night while on a mostly liquid diet. The next morning I woke up so dizzy I couldn't stand, and did fall trying to go to the bathroom. My daughter called and didn't like the way I sounded so she came over. When she arrived I had shaking chills. I don't remember any of this. She called my MD and he said to call an ambulance. My grand daughter said I passed out talking to her. They said the EMT asked me many questions I couldn't answer including who I was and where I was. Blood tests in the ER showed a K level of 2.2. After an IV of potassium the info came back over a few hour's time but it was the scariest feeling ever.

Was this comment helpful?Yes
Comment from: JoJo2, 35-44 Female (Patient) Published: May 17

10 years ago I collapsed suddenly at my desk at work, I had suffered a sudden cardiac arrest! They found my blood potassium level to be 1.8. I had been on diuretic tablets (benzofluazide) and this was given to be the cause of the severe arrhythmia which had brought about the cardiac arrest. Why had my GP not been monitoring my potassium levels? I now have an implantable defibrillator which I will now have for the rest of my life and my potassium levels are still very iffy ranging from in the 2's and they never go about the 4's even with supplementation. I no longer take the diuretics, so could my IBS be a cause of my low potassium, just can't seem to get any answers. I am constantly tired, especially leading up to and after menstruation. I also have the hormone contraceptive coil fitted. I just wish the doctors could help me! This is affecting my life as I have concentration issues at work and am being put under a disciplinary procedure and could lose my job over it!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Low Potassium (Hypokalemia) - Diagnosis Question: How was the diagnosis of your low potassium (hypokalemia) established?
Low Potassium (Hypokalemia) - Treatment Question: What kinds of treatment were recommended after being diagnosed with low potassium?
Low Potassium (Hypokalemia) - Treatment Question: If you have low potassium, in what ways do you try to prevent it?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!